Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS Denver/Boulder, CO

September 17, 2001Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2001, 3:17 PM MDT for Lincoln County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 2001, 3:17 PM MDT (21:17 UTC)
Expired
Sep 17, 2001, 3:45 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 1:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS55 KBOU 172118
SVRDEN
COC073-172145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
317 PM MDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 345 PM MDT

* AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF FORDER...OR ABOUT 32 MILES
  SOUTH OF LIMON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORDER.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3879 10385 3865 10370 3876 10355 3885 10374

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:12 PM MDT, 5 minutes earlier.

Area forecast discussion, Sep 17, 3:12 PM MDT, 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT MON SEP 17 2001

H5 TROF AND THE QG ASCENT ASSOCIATED WITH IT ARE PROGGED TO CONTINUE
OVER NORTHEASTERN COLORADO THROUGH TONIGHT.  AMS WILL REMAIN MOIST
AND UNSTABLE SO WILL NOT CHANGE TO MUCH IN THE SHORT TERM.  SOME
DRYING IS INDICATED ON THE CROSS-SECTIONS ON TUESDAY WITH SOME
SUBSIDENCE IN THE MORNING.  ANOTHER WEAKER SHORT WAVE EMBEDDED IN
NORTHWESTERLY FLOW ALOFT MOVES ACROSS THE CWA HOWEVER DURING THE
AFTERNOON.  AMS WILL REMAIN RELATIVELY UNSTABLE TUESDAY...SO WILL
HOLD ONTO THE SCT POPS INHERITED FROM THE PREVIOUS FORECAST.  AS FOR
WEDNESDAY...DRIER NORTHWESTERLY FLOW ALOFT WILL BE OVER NORTHEASTERN
COLORADO.  SO DRY AND WARMER AT THAT TIME.  AS FOR THE EXTENDED...
LATEST AVN CONSISTENT WITH LAST NIGHTS MRF...BRINGS ANOTHER SHORT
WAVE ACROSS COLORADO LATE THURSDAY AFTERNOON AND THURSDAY NIGHT...SO
WILL ADD A CHANCE OF SHOWERS AND TSTORMS AT THAT TIME.  MRF HANGS ON
TO SOME QPF INTO SATURDAY...AS IT TRIES IMPORT SOME MOISTURE FROM
THE SOUTH.  WITH ZONAL WLY FLOW EVIDENT...WILL LEAVE THE REMAINDER
OF THE EXTENDED DRY FOR NOW.  COOPER

.DEN...NONE.

In the hours before

Special weather statement, Sep 17, 11:00 AM MDT, 4 hours 17 minutes before
COZ030>051-172000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON SEP 17 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.  AS SURFACE LOW PRESSURE DEEPENS OVER
NORTHEASTERN NEW MEXICO...LOW LEVEL UPSLOPE FLOW WILL STRENGTHEN
AND CONTINUE TO PUSH MOISTURE AGAINST THE EAST FACE OF THE MOUNTAINS.
THE INSTABILITY CREATED BY THE APPROACH OF THE UPPER TROUGH WILL ALLOW
SHOWERS AND THUNDERSTORMS TO FORM OVER THE MOUNTAINS AND OVERRIDE THE
COOLER AIR MASS IN PLACE OVER MOST OF THE NORTHEASTERN PLAINS.  WHILE
AMPLE SHEAR WILL BE PRESENT FOR ISOLATED SEVERE THUNDERSTORMS TO
FORM...CLOUDINESS OVER MUCH OF THE NORTHEASTERN PLAINS WILL PREVENT
MUCH OF THE NECESSARY HEATING TO OCCUR.  HOWEVER...SATELLITE IMAGERY
THIS MORNING SHOWS EROSION OF THE CLOUD DECK ESPECIALLY OVER THE PALMER
DIVIDE WHICH WILL ALLOW SUFFICIENT SURFACE HEATING THIS AFTERNOON FOR
POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THERE.

SCATTERED SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS WILL CONTINUE TO
FORM OVER THE MOUNTAINS AND MOVE OFF THE FOOTHILLS OVER THE URBAN
CORRIDOR AND NORTHEASTERN PLAINS THROUGH THE AFTERNOON AND EVENING.
THE SHOWERS AND THUNDERSTORMS WILL INCREASE IN STRENGTH AND COVERAGE
LATER THIS AFTERNOON AND INTO THE EVENING.  ISOLATED SEVERE
THUNDERSTORMS WILL FORM OVER THE PALMER DIVIDE.  THESE STORMS MAY
PRODUCE LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN.
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ON TUESDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DURING THE
MORNING WILL DECREASE BY AFTERNOON AND EVENING.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:25 PM MDTSevere Thunderstorm WarningBOUElbert50 min
Sep 17, 2:59 PM MDTSevere Thunderstorm WarningBOULincoln31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.